Kansas, 2004

Dust Storm in Kansas, May 29, 2004

May 29, 2004 · NWS DDC · 4 events in 4 counties and zones

Severe thunderstorms in northwest Kansas and northeast Colorado created a significant outflow boundary with winds well in excess of 70 mph across a large stretch of northwest Kansas. In addition, a cold front was barreling south in that area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms in northwest Kansas and northeast Colorado created a significant outflow boundary with winds well in excess of 70 mph across a large stretch of northwest Kansas. In addition, a cold front was barreling south in that area. The result was the creation of a huge dust cloud similar to the ones of the dust bowl days in the 30s. Visibility in Wakeeney, Ellis, Ransom and Alexander dropped to near zero for several hours as the dust storm rolled south. It did dissipate some as it moved on into the remainder of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 2:04 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, May 29, 2:04 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SAT MAY 29 2004

.DISCUSSION...

DAYS 1-2...
DWPTS FALLING ACROSS SOUTHWEST KANSAS THIS AFTERNOON SUGGESTING
MODELS ARE ON THE RIGHT TRACK WITH MOVING THE DRYLINE INTO AT LEAST
OUR ERN CWA BY LATE AFTERNOON. CURRENT GRIDS LOOK ON TRACK AND OTHER
THAN ADJUSTING THE WESTERN EXTENT OF THE PCPN AS THE EXACT LOCATION
OF THE DRY LINE BECOMES APPARENT NO LARGE CHANGES PLANNED TO THE
GRIDS OVERNIGHT. WILL BE ADDING SMALL POPS TO OUR WESTERN MOST CWA
AS FRONT ALREADY FURTHER SOUTH THAN WHAT MODELS HAD AT 12Z MOISTURE
POOLING BEHIND THIS FRONT MY GIVE RISE TO A FEW SHRA OR TSRA BUT THE
MAIN EXCITEMENT WILL BE IN THE EAST. HIGH DWPTS AND LARGE INSTAB
PRESENT IN THE EAST WARRANTS THE CONTINUED MENTION OF SEVERE WORDING
IN THE ZONES. 7H TEMPS AROUND 12C WHICH MAY CAP THINGS FOR A WHILE
BUT DO THINK WHEN CAP IS BROKEN RAPID DEVELOPMENT IS LIKELY WITH
SHEAR SUPPORTING THE HAZARD OF TORNADOES. HWO HAS AN EXCELLENT
HANDLE WITH THIS.

AS THIS SYSTEM SHIFTS TO OUR EAST 5H -20 TO -22C COLD POOLS THEN
SWINGS ACROSS WESTERN KS DURING THE DAY ON SUNDAY WITH 7H SHOWING
SOME LINGERING MOISTURE IN PLACE. WILL BE A BIT MORE PESSIMISTIC ON
CLOUD COVER AND RETAIN THE SMALL POPS IN THE NORTH UNTIL THIS WAVE
PASSES. DESPITE THE NW FLOW PRESENT WILL LOWER TEMPS A FEW DEGREES
GIVEN THE CLOUD COVER AND 85H-7H TEMP PROGS. FOR MONDAY WILL REBOUND
TEMPERATURES AS WESTERLY FLOW IMPROVES THE DOWNSLOPE WARMING.
CURRENT GRIDS LOOK ON TRACK SO NOT MAJOR ADJUSTMENTS HERE. AS FOR
OVERNIGHT LOWS WINDS TONIGHT WILL KEEP TEMPS UP SOME WITH COOLER
TEMPS THE FOLLOWING NIGHT. GUIDANCE DOES NOT LOOK TERRIBLE AND WILL
STAY CLOSE TO GUIDANCE TREND.

DAYS 3-7...
MADE VERY MINOR TWEAKS TO GOING EXTENED AND AIDED WITH FIRST PERIOD
SEVERE WX POSSIBLITIES.  SHOULD HAVE RIDGE OVER CENTRAL CONUS
THROUGH THE WEEK. KEPT TEMPS CLOSE TO GOING NUMBERS BUT DID SLIGHTLY
RAISE LOWS FOR THE NORTHWEST CWA BY LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 55 76 49 81 / 00 00 00 00
GCK 54 74 48 79 / 00 00 00 00
EHA 53 77 48 81 / 20 00 00 00
LBL 55 77 49 81 / 00 00 00 00
HYS 56 74 48 77 / 30 20 00 00
P28 60 78 48 83 / 40 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADV UNTIL MIDNIGHT FOR KSZ030-043>045-061>064-074>078
WIND ADV UNTIL 8 PM FOR KSZ031-046-065-066-079>081-089-090 TORNADO
WATCH UNTIL 11 PM FOR KSZ031-046-065-066-079>081-089-090 &&

 18/12
Hazardous weather outlook, May 29, 4:12 AM CST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT SAT MAY 29 2004

KSZ030-031-045-046-064>066-078>081-088>090-301000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE-
PRATT-RUSH-STAFFORD-TREGO-
512 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SIGNIFICANT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING FROM HAYS TO KINSLEY TO COLDWATER AND POINTS
EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE BY
MID TO LATE AFTERNOON AHEAD OF A POTENT UPPER LEVEL STORM SYSTEM.
SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT SEVERE WEATHER
INCLUDING VERY LARGE HAIL AND TORNADOES ARE POSSIBLE GIVEN THE
MAGNITUDE OF INSTABILITY AND VERTICAL WIND SHEAR EXPECTED LATER
TODAY.  PERSONS IN THESE AREAS SHOULD BE PREPARED FOR RAPIDLY
CHANGING WEATHER CONDITIONS BY LATE AFTERNOON.  THE STORMS ARE
EXPECTED TO MOVE INTO CENTRAL KANSAS AFTER 7 PM CDT.  A WIND
ADVISORY IS ALSO IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 2 PM CDT MAINLY
ALONG AND EAST OF HIGHWAY 183 FROM HAYS SOUTH TO COLDWATER.

KSZ043-044-061>063-074>077-084>087-301000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT-
SEWARD-STANTON-STEVENS-
512 AM CDT (412 AM MDT) SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RANGELAND FIRE DANGER IS EXPECTED TO BE IN THE EXTREME CATEGORY
TODAY.  VERY LOW RELATIVE HUMIDITY BELOW 15 PERCENT IS EXPECTED TODAY
ALONG WITH WINDS IN THE 15 TO 30 MPH RANGE FROM THE SOUTHWEST.
OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

UMSCHEID

In the hours before

Local storm report, May 29, 4:40 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
540 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 S PRATT               37.55N 98.74W
05/29/2004  1.75 INCH        PRATT              KS   LAW ENFORCEMENT

&&

WATKINS
Local storm report, May 29, 4:55 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             6 W HARDTNER            37.01N 98.76W
05/29/2004  0.75 INCH        BARBER             KS   TRAINED SPOTTER

&&

18
Local storm report, May 29, 5:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 E PRATT               37.65N 98.63W
05/29/2004  0.88 INCH        PRATT              KS   TRAINED SPOTTER

0550 PM     HAIL             6 W HARDTNER            37.01N 98.76W
05/29/2004  1.00 INCH        BARBER             KS   TRAINED SPOTTER

0553 PM     HAIL             8 WNW HARDTNER          37.06N 98.78W
05/29/2004  0.88 INCH        BARBER             KS   TRAINED SPOTTER

0600 PM     HAIL             3 WSW PRESTON           37.74N 98.61W
05/29/2004  1.75 INCH        PRATT              KS   NWS EMPLOYEE

0600 PM     HAIL             9 NE PRATT              37.74N 98.62W
05/29/2004  0.88 INCH        PRATT              KS   EMERGENCY MNGR

&&

18
Local storm report, May 29, 5:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
617 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             PRESTON                 37.76N 98.56W
05/29/2004  1.00 INCH        PRATT              KS   EMERGENCY MNGR

&&

WATKINS
Local storm report, May 29, 5:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
626 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             NEOLA                   37.86N 98.51W
05/29/2004  1.75 INCH        STAFFORD           KS   PUBLIC

&&

WATKINS
Local storm report, May 29, 5:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
641 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 N HAZELTON            37.10N 98.40W
05/29/2004  0.88 INCH        BARBER             KS   PUBLIC

&&

WATKINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dust storm. Local standard time, as filed.

Dust Storm, Ellis

When
May 29, 6:30 PM CST to 8:30 PM CST
Where
Ellis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Dust Storm, Ness

When
May 29, 6:30 PM CST to 8:30 PM CST
Where
Ness forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Dust Storm, Rush

When
May 29, 6:30 PM CST to 8:30 PM CST
Where
Rush forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Dust Storm, Trego

When
May 29, 6:30 PM CST to 8:30 PM CST
Where
Trego forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400007, 5400008, 5400009, 5400010.